Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Computing the invariant measure and the Lyapunov exponent for one-dimensional maps using a measure-preserving polynomial basis
HTML articles powered by AMS MathViewer

by Philip J. Aston and Oliver Junge PDF
Math. Comp. 83 (2014), 1869-1902 Request permission


We consider a generalisation of Ulam’s method for approximating invariant densities of one-dimensional maps. Rather than use piecewise constant polynomials to approximate the density, we use polynomials of degree $n$ which are defined by the requirement that they preserve the measure on $n+1$ neighbouring subintervals. Over the whole interval, this results in a discontinuous piecewise polynomial approximation to the density. We prove error results where this approach is used to approximate smooth densities. We also consider the computation of the Lyapunov exponent using the polynomial density and show that the order of convergence is one order better than for the density itself. Together with using cubic polynomials in the density approximation, this yields a very efficient method for computing highly accurate estimates of the Lyapunov exponent. We illustrate the theoretical findings with some examples.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 37M25, 65P20
  • Retrieve articles in all journals with MSC (2010): 37M25, 65P20
Additional Information
  • Philip J. Aston
  • Affiliation: Department of Mathematics, University of Surrey, Guildford, Surrey GU2 7XH, United Kingdom
  • Email:
  • Oliver Junge
  • Affiliation: Technische Universität München, Zentrum Mathematik, Boltzmannstr. 3, D-85747 Garching, Germany
  • Email:
  • Received by editor(s): November 23, 2011
  • Received by editor(s) in revised form: September 17, 2012
  • Published electronically: November 12, 2013
  • © Copyright 2013 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 83 (2014), 1869-1902
  • MSC (2010): Primary 37M25, 65P20
  • DOI:
  • MathSciNet review: 3194133